Arkansas, 2008

Flash Flood and Hail in Arkansas, July 31, 2008

July 31, 2008 · NWS LZK · 13 events in 7 counties and zones

The remnants of Hurricane Dolly passed by just to the north of Arkansas on the 31st. The position of this low pressure, along with a weak cold front pushing into Arkansas triggered severe storms and locally heavy rain in central and southern Arkansas during the afternoon and early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$100,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The remnants of Hurricane Dolly passed by just to the north of Arkansas on the 31st. The position of this low pressure, along with a weak cold front pushing into Arkansas triggered severe storms and locally heavy rain in central and southern Arkansas during the afternoon and early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 31, 1:11 PM CST, 31 minutes earlier.

Area forecast discussion, Jul 31, 1:11 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
211 PM CDT THU JUL 31 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
SCATTERED SHOWERS/STORMS WILL CONTINUE THROUGH THIS EVENING AS
HEATING INTERACTS WITH MESOSCALE BOUNDARIES IN THE REGION AND THE
REMNANTS OF A SURFACE BOUNDARY OVER NORTHERN ARKANSAS. UPPER RIDGE
CENTERED OVER THE SOUTHERN ROCKIES WILL EXPAND INTO THE CENTRAL
AND SOUTHERN PLAINS TONIGHT...AND WILL PUSH DEEP MOISTURE AND ANY
LINGERING ACTIVITY TO THE SOUTH OF THE REGION BY EARLY FRIDAY.

AFTER THAT...BACK INTO THE FURNACE WE GO. SOUTHWEST/SOUTHERLY
WINDS WILL KEEP WARM AIR OVER THE REGION...AND PLENTY OF LOW LEVEL
MOISTURE. THE HOT TEMPERATURES...COMBINED WITH THE MOISTURE WILL
PUSH HEAT INDICES BACK ABOVE THE 105 DEGREE MARK ACROSS MAINLY THE
SOUTHEAST ON FRIDAY...AND OVER THE CENTRAL AND SOUTH ON SATURDAY
AND SUNDAY. WILL LET THE MIDNIGHT SHIFT EVALUATE THE NEED FOR A
HEAT ADVISORY FOR THE SOUTHEAST ON FRIDAY...BUT THERE WILL LIKELY
HAVE TO BE ONE ON SATURDAY AND SUNDAY FOR THE CENTRAL AND SOUTH.
&&

.LONG TERM...MONDAY THROUGH THURSDAY
HIGH PRESSURE WILL CONTINUE OVER THE AREA THROUGH THE EXTENDED. THIS
WILL CONTINUE THE STRETCH OF HOT TEMPERATURES AND DRY CONDITIONS.
MODELS ARE HINTING AT DEVELOPMENT ALONG THE GULF COAST FOR THE
MIDDLE OF THE WEEK...BUT HAVE JUST NOTED AN INCREASE IN CLOUD COVER.
WHILE DID NOT GO AS HIGH AS MEX GUIDANCE...STILL HAVE READINGS IN
THE UPPER 90S TO NEAR 100. HEAT INDEX VALUES WILL REMAIN A CONCERN
THROUGH AT LEAST THE MIDDLE OF NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     69  96  73  99 /  20   0  10  10
CAMDEN AR         75  96  74 101 /  20  10  10  10
HARRISON AR       70  93  70  96 /  10   0   0  10
HOT SPRINGS AR    73  97  76 100 /  20  10  10  10
LITTLE ROCK   AR  73  96  76  99 /  20  10  10  10
MONTICELLO AR     76  97  77 101 /  30  10  10  10
MOUNT IDA AR      70  96  71  98 /  20  10  10  10
MOUNTAIN HOME AR  69  97  71  99 /  10   0   0  10
NEWPORT AR        68  96  74  99 /  20   0  10  10
PINE BLUFF AR     74  96  75  99 /  30  10  10  10
RUSSELLVILLE AR   69  97  71 101 /  20   0  10  10
SEARCY AR         69  95  73  99 /  20   0  10  10
STUTTGART AR      73  96  76  98 /  20  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...57 / LONG TERM...58
Hazardous weather outlook, Jul 31, 4:00 AM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU JUL 31 2008

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT...AS A WEAK FRONTAL BOUNDARY TRACKS SLOWLY SOUTHEAST THROUGH
THE STATE. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE
POTENTIAL FOR LOCALIZED FLOODING...ASSOCIATED WITH HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER CONDITIONS WILL RETURN TO THE REGION FRIDAY AND INTO THE
WEEKEND...AS HIGH PRESSURE REGAINS CONTROL ACROSS THE AREA.
TEMPERATURES WILL CLIMB INTO THE 90S TO AROUND 100 DEGREES...WITH
HEAT INDEX VALUES BECOMING A CONCERN ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

61/44

The radar

The Little Rock radar (KLZK), 7 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Pulaski

When
July 31, 1:42 PM CST
Where
Pulaski County, Gravel Ridge
Measured
1 in hail
Reported by
Public
Coordinates
34.870, -92.200

Hail, Pulaski

When
July 31, 1:45 PM CST
Where
Pulaski County, (Lrf)little Rock Afb
Measured
0.75 in hail
Reported by
Public
Coordinates
34.920, -92.150

Thunderstorm Wind, Jefferson

When
July 31, 2:35 PM CST
Where
Jefferson County, (Pbf)pine Bluff Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
34.180, -91.930

A power line was down at the 3900 block of U.S. Highway 65.

Thunderstorm Wind, Drew

When
July 31, 2:40 PM CST
Where
Drew County, Cominto
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.550, -91.630

Trees were blown down on railroad tracks.

Thunderstorm Wind, Saline

When
July 31, 2:41 PM CST
Where
Saline County, Congo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.650, -92.580

Power lines were blown down.

Thunderstorm Wind, Pulaski

When
July 31, 3:25 PM CST
Where
Pulaski County, Woodson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.530, -92.220

A tree was down on Arkansas Highway 365.

Thunderstorm Wind, Woodruff

When
July 31, 3:51 PM CST
Where
Woodruff County, 0.41 mi W of Cotton Plant
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.001, -91.257

Trees were down on Arkansas Highway 17.

Flash Flood, Pulaski

When
July 31, 4:00 PM CST
Where
Pulaski County, 0.43 mi S of Geyer Spgs to 1.01 mi SSW of Geyer Spgs
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.694, -92.351

Streets were flooded with deep water in the area around W. 65th St. and the intersections with Geyer Springs Rd. and S. University Ave.

Lightning, Garland

When
July 31, 4:00 PM CST
Where
Garland County, 0.43 mi SE of Lake Catherine
Injuries
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
34.465, -92.965

A man was injured by lightning while cutting a limb off a tree. He was clearing brush on his hunting property at the time.

Thunderstorm Wind, Jefferson

When
July 31, 4:10 PM CST
Where
Jefferson County, Arsenal
Measured
50 kt (58 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
34.130, -91.980

A few trees were blown down.

Thunderstorm Wind, Jefferson

When
July 31, 4:10 PM CST
Where
Jefferson County, White Hall
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
34.270, -92.100

Minor damage occurred to several residences and other structures. A small tree was knocked down and blocked traffic. A portion of a tree fell onto a roof, knocking off part of a chimney and ripping a hole nearby. Falling trees also damaged some fences.

Thunderstorm Wind, Woodruff

When
July 31, 5:00 PM CST
Where
Woodruff County, Pumpkin Bend
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.300, -91.120

A few trees were down on Arkansas Highway 269.

Thunderstorm Wind, Clark

When
July 31, 5:55 PM CST
Where
Clark County, 1.78 mi ESE of Open Banks to 2.21 mi W of Poseyville
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.016, -92.974

Numerous trees were blown down, power lines were knocked down, and the roof was taken off a farm shop.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124658, 124659, 124666, 124660, 124661, 124662, 124663, 109525, 110152, 124664, 129534, 124665, 109526.